Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS New York, NY

August 11, 2018Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 11, 2018, 4:20 AM EDT for Suffolk County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 4:20 AM EDT (08:20 UTC)
Expired
Aug 11, 2018, 6:55 AM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 5 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:59 AM EDTFLOODCalverton, NYONE LANE OF RT 25 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS51 KOKX 110820
FFWOKX
NYC103-111115-
/O.NEW.KOKX.FF.W.0019.180811T0820Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
420 AM EDT SAT AUG 11 2018

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Central Suffolk County in southeastern New York...

* Until 715 AM EDT.

* At 419 AM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen in an hour. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Riverhead, Shirley, Medford, Manorville, Patchogue, Middle Island,
  Wading River, Center Moriches, Mattituck, Westhampton, Coram,
  Holbrook, Sayville, Farmingville and Mastic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4071 7298 4075 7289 4075 7292 4074 7293
      4074 7302 4072 7303 4071 7313 4097 7303
      4097 7277 4099 7264 4105 7250 4095 7255
      4092 7259 4092 7257 4079 7261 4071 7289
      4070 7299

$$

NV
2 follow-up statements
557 
WGUS71 KOKX 110921
FFSOKX

Flash Flood Statement
National Weather Service New York NY
521 AM EDT SAT AUG 11 2018

NYC103-111115-
/O.CON.KOKX.FF.W.0019.000000T0000Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
521 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
CENTRAL SUFFOLK COUNTY...

At 520 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Flash 
flooding is expected to continue.

Some locations that will experience flooding include...
Riverhead, Shirley, Manorville, Wading River, Center Moriches,
Mattituck, Westhampton, Mastic, Mastic Beach, Calverton, Brookhaven
National Laboratory, East Moriches, Flanders, Remsenburg-Speonk and
Aquebogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4073 7293 4075 7289 4075 7292 4083 7288
      4096 7284 4099 7264 4100 7259 4102 7257
      4105 7250 4095 7255 4092 7259 4092 7257
      4079 7261 4071 7294

$$

NV
636 
WGUS71 KOKX 111055
FFSOKX

Flash Flood Statement
National Weather Service New York NY
655 AM EDT SAT AUG 11 2018

NYC103-111105-
/O.CAN.KOKX.FF.W.0019.000000T0000Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
655 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR CENTRAL SUFFOLK COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4073 7293 4075 7289 4075 7292 4083 7288
      4096 7284 4099 7264 4100 7259 4102 7257
      4105 7250 4095 7255 4092 7259 4092 7257
      4079 7261 4071 7294

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:58 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 11, 3:58 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
358 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will waver near the area through early next
week, with waves of low pressure riding along it. The front may
move offshore from Wednesday into Thursday, with another low and
frontal boundary expected to approach next Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Great Lakes trough will continue to amplify southwestward into
the Ohio Valley today while Bermuda ridging holds strong. In
between, a deep and moist SW flow will persist over the region
with southern stream shortwave energy over the Central
Appalachians early this morning getting lifted northeast
through the region through this afternoon. At the surface, a
weak stationary boundary will remain across the region.

The stage is set for numerous showers and sct thunderstorms to
work across the region this morning through afternoon. The
mesoscale predictability of where the heaviest convective
rainfall axes will lie across the Tri-State region today is low,
but moderate potential exists for locally torrential rain and
localized swaths of flash flooding through this afternoon. This
in response to shortwave lift encountering increasingly deep
moisture of around 2std PWATs, marginal instability, and a
focus for development/SW-NE training along a weak stalled
frontal boundary and outflows. A Flash Flood Watch continue for
the area through 8 am Sunday, although primary threat looks to
be through around midnight. See hydrology section for more
details on impacts.

There is a low prob for a few strong thunderstorms, with wet
microburst potential, mainly across NYC/NJ metro and LI with the
area lying on a moderate instability gradient, in a generally
weak shear environment.

There is generally a low risk for rip current development
Sunday, although could be locally moderate around the times of
low tide.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Heavy rain/flash flood focus/trigger becomes less clear
overnight into Sunday, with initial organized southern stream
shortwave energy moving NE, but train of subsequent convectively
induced vorts expected to continue up the coast. Indication
also that the stationary boundary over the area today may sink
south of the region in the wake of the shortwave tonight as the
developing upper low sinks farther south, and ridging builds
slightly into New England. This would bring in a slightly drier
and more stable airmass.

Based on above, and waning diurnal instability, expecting a
decrease in intensity/coverage of rain showers/thunderstorms
activity after midnight into early Sunday morning.

On Sunday, with a slightly drier but still marginally unstable
airmass across the region on the NE side of the developing closed
low, the threat for diurnal scattered shower and thunderstorm
activity exists. Slow storm motion will present a localized threat
for flash flooding. At this time appears the frontal boundary
may be just south of the region, but if it works north into
LI/NYC could be potential focus for more organized shower/tstm
activity and flooding.

There is generally a low risk for rip current development
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Unsettled weather continues Sunday Night into early next week
as an upper low remains blocked to our west before finally
opening and passing across the area by mid week next week. Brief
ridging aloft late Wednesday-Thursday gives way to another
shortwave late in the week.

Models differ on strength and timing of early to mid week
shortwave, and again with the late week shortwave.

At this time, it appears the Sunday Night through Monday time
frame will be rather wet as a wave of low pressure approaches
from the south and passes Monday. If the upper low/trough opens
and moves east as expected, slightly drier conditions are
anticipated in the Tuesday night through Thursday time frame.
Friday may be unsettled, depending on the shortwave strength,
front and low.

Temps remain seasonably warm, if not above normal mid week behind a
weak front. A westerly wind, and sunshine could boost temps close to
90 in spots Wed-Thu. Clouds Sunday-Tue should keep temps closer to
normal.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR with periods of showers and a chance of a thunderstorm.
Shower/storm coverage may then lower late this morning/early in the
afternoon before ramping up again late in the afternoon. Threat of
showers/storms will be around all day, but timing an placement
confidence is low. Flight cats lower to MVFR in/near showers, and
brief IFR possible in heavier downpours.

Winds will vary from terminal to terminal with the stationary
front over the area, but will at least be on the light
side - below 8 kt. Gusts 25-35 kt possible in/near TSTMs.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.

&&

.MARINE...
Sub SCA conditions expected through midweek with a stalled
frontal boundary over/near the waters.

&&

.HYDROLOGY...
Potential for training of showers and thunderstorms along a
stalled frontal boundary today into this evening, producing
rainfall rates of at least 1-2 inches per hour. Basin average 1
to 2 inches of rain are likely for much of the region through
this evening, with potential for localized swaths of 3 to 5
inches of rain.

Predictability is low on exactly where these axes of training
activity set up, but areas of minor urban and poor drainage
flooding are likely into this evening, with localized swaths of
flash flooding possible. In addition, flash flooding along
quick reacting creeks, streams and small rivers will be
realized if the higher end rainfall amounts fall across the
already wet NE NJ, Lower Hud, and SW CT river basins.

An additional 1 to 2 inches of rain is possible Sunday into
Monday, with additional rounds of diurnal convection possible
Tue and Wed. This may pose additional urban/poor drainage and
small stream flooding threats through early next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be peaking with the new moon today. All
that is needed in most cases is around half foot or less of
tidal departures to reach minor coastal flooding.

Minor coastal flooding is expected with this evening/nighttime
high tide across vulnerable locales along the south shore bays
of Queens and Nassau, and along Coastal SW CT and Westchester.
Water levels will likely be touched or slightly exceeded across
vulnerable locales along Lower NY/NJ harbor and adjacent tidally
affected waterways as well as along Western LI Sound.

Another cycle of minor flooding is possible with the Sun Night
high tides, although ti appears to be slightly lower, as a weak
wave of low pressure approaches from the SW.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ005>012.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for CTZ009.
NY...Flash Flood Watch through Sunday morning for NYZ067>075-
     078>081-176>179.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for NYZ071.
     Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for NYZ178-179.
NJ...Flash Flood Watch through Sunday morning for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...PW
AVIATION...JC
MARINE...NV/PW
HYDROLOGY...NV/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 11, 3:59 AM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 AM EDT Sat Aug 11 2018

ANZ330-335-338-340-345-350-353-355-120800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081-
176-177-120800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-120800-
Southern Fairfield-Southern Westchester-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-179-120800-
Southern Queens-Southern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 11, 4:12 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
412 AM EDT SAT AUG 11 2018

NYZ079-081-110915-
Southeast Suffolk-Northeast Suffolk-
412 AM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 412 AM EDT, a strong thunderstorm was located over Brookhaven
National Laboratory, or near Manorville, moving northeast at 5 mph.

Wind gusts up to 40 mph are possible with this storm.

This storm will be near...
  Manorville around 415 AM EDT.
  Wading River around 440 AM EDT.
  Calverton around 450 AM EDT.
  Riverhead around 515 AM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4082 7288 4086 7290 4089 7288 4096 7288
      4097 7287 4098 7281 4097 7277 4099 7270
      4099 7268 4091 7260 4081 7287
TIME...MOT...LOC 0812Z 232DEG 6KT 4089 7284

NV

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:27 AM EDTCoastal Flood StatementOKXKings, Richmond19 hr
Aug 11, 3:27 AM EDTCoastal Flood StatementOKXNassau, Suffolk22 hr
Aug 11, 3:27 AM EDTCoastal Flood AdvisoryOKXNassau, Queens, Westchester22 hr
Aug 11, 4:06 AM EDTAreal Flood AdvisoryOKXSuffolk3 hr
Aug 11, 4:12 AM EDTSpecial Weather StatementOKXSuffolk63 min
Aug 11, 4:52 AM EDTSpecial Weather StatementOKXSuffolk53 min
Aug 11, 4:56 AM EDTSevere Thunderstorm WarningOKXSuffolk49 min
Aug 11, 4:57 AM EDTSpecial Marine WarningOKX45 min
Aug 11, 5:28 AM EDTSpecial Weather StatementOKXSuffolk62 min
Aug 11, 5:38 AM EDTAreal Flood AdvisoryOKXSuffolk97 min
Aug 11, 7:21 AM EDTSpecial Weather StatementOKXRichmond39 min
Aug 11, 7:30 AM EDTAreal Flood AdvisoryOKXKings, New York, Richmond90 min
Aug 11, 7:40 AM EDTAreal Flood AdvisoryOKXRockland, Westchester99 min
Aug 11, 7:45 AM EDTSpecial Marine WarningOKX45 min
Aug 11, 7:59 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Westchester91 min
Aug 11, 8:09 AM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Queens36 min
Aug 11, 8:14 AM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Rockland, Westchester109 min
Aug 11, 8:18 AM EDTSpecial Marine WarningOKX87 min
Aug 11, 8:23 AM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Westchester52 min
Aug 11, 8:39 AM EDTSpecial Weather StatementOKXWestchester51 min
Aug 11, 8:59 AM EDTSpecial Marine WarningOKX61 min
Aug 11, 9:03 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk87 min
Aug 11, 9:15 AM EDTSpecial Weather StatementOKXNassau60 min
Aug 11, 9:49 AM EDTAreal Flood AdvisoryOKXSuffolk116 min
Aug 11, 4:39 PM EDTAreal Flood AdvisoryOKXBronx, Rockland, Westchester3 hr
Aug 11, 4:50 PM EDTCoastal Flood StatementOKXKings, Nassau, Richmond, Suffolk33 hr
Aug 11, 4:50 PM EDTCoastal Flood AdvisoryOKXNassau, Queens, Westchester33 hr
Aug 11, 6:11 PM EDTAreal Flood AdvisoryOKXBronx, New York, Queens40 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.